Continuous Maturity Diversification of Default‐Free Bond Portfolios and a Generalization of Efficient Diversification

  • Author(s): W. JOHN HEANEY, PAO L. CHENG
  • Published: Apr 30, 2012
  • Pages: 1101-1117
  • DOI: 10.1111/j.1540-6261.1984.tb03895.x


This paper presents a method for solving the mean‐variance portfolio selection problem that is applicable to the case where the number of securities is nondenumerably infinite. Necessary conditions for the existence of an optimal portfolio density are obtained and an expression for the efficient frontier is derived. The conditions for the existence of an optimal portfolio of continuously maturing bonds when their covariance matrix is singular are used to derive an arbitrage‐free bond pricing equation. A method for estimating the covariance matrix and the associated efficient frontier is presented.

Jump to menu

Main Navigation

Search the Site / Journal

Search Keywords

Members' Login


Members' Options

Site Footer

View Mobile Version